Alert archive / Idaho / Tornado Warnings in 2009

Tornado Warning 1, NWS Boise, ID

May 3, 20095 counties in Idaho

NWS Boise, ID issued this tornado warning at May 3, 2009, 12:40 PM MDT for 5 counties in Idaho. It was in force for 35 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2009, 12:40 PM MDT (18:40 UTC)
Expired
May 3, 2009, 1:15 PM MDT
In force
35 min
Issued by
NWS Boise, ID
Area
Storm-based polygon

Counties Boise County, ID, Gem County, ID, Payette County, ID, Valley County, ID, Washington County, ID

The radar

The Boise radar (KCBX), 82 km from the middle of the area, began a volume at 18:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 12:50 PM MDTHAIL 0.2511 Nw Sweet, IDPEA SIZE HAIL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 12:00Z, 6.7 hours before the alert went out and 73 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 12:00Z on 2009-05-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 12:00Z on 2009-05-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KBOI 031840
TORBOI
IDC015-045-075-085-087-031915-
/O.NEW.KBOI.TO.W.0001.090503T1840Z-090503T1915Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BOISE ID
1240 PM MDT SUN MAY 3 2009

THE NATIONAL WEATHER SERVICE IN BOISE HAS ISSUED A

* TORNADO WARNING FOR...
  CENTRAL GEM COUNTY IN SOUTHWEST IDAHO...
  NORTHEASTERN PAYETTE COUNTY IN SOUTHWEST IDAHO...
  SOUTHEASTERN WASHINGTON COUNTY IN SOUTHWEST IDAHO...
  NORTHWESTERN BOISE COUNTY IN WEST CENTRAL IDAHO...
  SOUTHWESTERN VALLEY COUNTY IN WEST CENTRAL IDAHO...

* UNTIL 115 PM MDT.

* AT 1237 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD 
NORTHWEST OF EMMETT MOVING NORTHEAST AT 40 MPH.

* THE TORNADO WILL BE NEAR...
  OLA AROUND 105 PM MDT...
  SMITHS FERRY...BANKS...CROUCH AND GARDEN VALLEY AROUND 115 PM MDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

&&

LAT...LON 4447 11559 4412 11556 4392 11664 4408 11677
TIME...MOT...LOC 1839Z 241DEG 33KT 4405 11658

$$

JPB
2 follow-up statements
000 
WWUS55 KBOI 031857
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
1257 PM MDT SUN MAY 3 2009

IDC015-045-075-085-087-031915-
/O.CON.KBOI.TO.W.0001.000000T0000Z-090503T1915Z/
VALLEY ID-BOISE ID-PAYETTE ID-WASHINGTON ID-GEM ID-
1257 PM MDT SUN MAY 3 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 115 PM MDT FOR CENTRAL
GEM...SOUTHEASTERN WASHINGTON...NORTHEASTERN PAYETTE...NORTHWESTERN
BOISE AND SOUTHWESTERN VALLEY COUNTIES...

AT 1257 PM MDT...RADAR INDICATED A THUNDERSTORM WITH STRONG 
ROTATION.  TRAINED WEATHER SPOTTERS REPORTED A FUNNEL CLOUD WITH 
THIS STORM AND LARGE HAIL. A TORNADO MAY TOUCH DOWN AT ANYTIME AS 
THIS STORM MOVES NORTHEAST AT 40 MPH.

THE TORNADO WILL BE NEAR...
  BANKS AT 115 PM MDT AND WILL TRACK VERY CLOSE TO THE BANKS TO 
LOWMAN HIGHWAY...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER IN AN INTERIOR PART OF A STRONG BUILDING WHEN THIS 
STORM APPROACHES YOUR AREA.

&&

LAT...LON 4447 11559 4412 11556 4392 11664 4408 11677
TIME...MOT...LOC 1850Z 241DEG 33KT 4408 11645

$$

JPB
000 
WWUS55 KBOI 031915
SVSBOI

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BOISE ID
115 PM MDT SUN MAY 3 2009

IDC015-045-075-085-087-031923-
/O.EXP.KBOI.TO.W.0001.000000T0000Z-090503T1915Z/
VALLEY ID-BOISE ID-PAYETTE ID-WASHINGTON ID-GEM ID-
115 PM MDT SUN MAY 3 2009

...THE TORNADO WARNING FOR CENTRAL GEM...SOUTHEASTERN WASHINGTON...
NORTHEASTERN PAYETTE...NORTHWESTERN BOISE AND SOUTHWESTERN VALLEY
COUNTIES WILL EXPIRE AT 115 PM MDT...

DOPPLER RADAR INDICATES THAT ROTATION WITHIN THE STRONG THUNDERSTORM 
HAS DIMINISHED AND NO LONGER APPEARS CAPABLE OF PRODUCING A TORNADO.

LAT...LON 4447 11559 4412 11556 4392 11664 4408 11677
TIME...MOT...LOC 1913Z 241DEG 33KT 4417 11618

$$

JPB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boise, ID wrote its last area forecast discussion before this tornado warning went out at May 3, 8:15 AM MDT, 4 hours 25 minutes earlier.

Area forecast discussion, May 3, 8:15 AM MDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BOISE ID
815 AM MDT SUN MAY 3 2009

.DISCUSSION...AT 8 AM MDT KCBX RADAR SHOWED WIDESPREAD LIGHT RAIN IN
A LARGE AREA EXTENDING FROM BAKER COUNTY SSEWD THROUGH MALHEUR
COUNTY INTO WRN OWYHEE COUNTY...MOVING NEWD ABOUT 15 MPH. HEAVIEST
RAIN ON RADAR WAS IN NRN MALHEUR COUNTY. THIS RAIN SHOULD MOVE INTO
IDAHO ZONES THIS MORNING THEN OFF TO THE NE THIS AFTERNOON. THEN
PARTIAL CLEARING WILL DEVELOP THUNDERSTORMS...WHICH MAY BECOME
STRONG IN IDAHO ZONES. AGAIN...GFS TARGETS OUR NRN MOUNTAIN ZONES
IN IDAHO FOR GREATEST THREAT. NAM/S GREATEST THREAT IS IN SCENTRAL
IDAHO INCLUDING THE WRN MAGIC VALLEY...AS THAT AREA WILL BE CLOSER
TO THE LEFT EXIT AREA OF THE 300 MB JET STREAM. THE GFS MEANWHILE
SHOWS A SURFACE LOW MOVING THROUGH OUR NRN ZONES THIS AFTERNOON FOR
BETTER LOW LEVEL CONVERGENCE AND LIFT...NAM DOESN/T HAVE THIS LOW.
BEST IDEA IS PROBABLY TO FORECAST THUNDERSTORMS IN ALL IDAHO ZONES
THIS AFTERNOON...WITH LESS COVERAGE IN OREGON ZONES.  SMALL HAIL IS
ALSO POSSIBLE WITH THUNDERSTORMS. CURRENT FORECAST ALREADY HAS ALL
THIS. A SURFACE COLD FRONT WILL MARK THE WESTERN EDGE OF
THUNDERSTORMS. BEHIND THE COLD FRONT...WEST WINDS WILL INCREASE TO
20 TO 30 MPH IN OREGON ZONES THIS AFTERNOON. WE EXPECT PARTIAL
CLEARING TONIGHT AND EARLY MONDAY BEFORE THE NEXT PACIFIC STORM
COMES IN ACROSS OREGON. SHOWERS WILL REACH HARNEY COUNTY MONDAY
AFTERNOON. CURRENT FORECAST HAS A CHANCE OR SHOWERS AS FAR EAST AS
OWYHEE COUNTY MONDAY AFTERNOON...THAT LOOKS TOO FAR EAST AT THIS
TIME. AREA RIVERS HAVE RISEN BUT WERE STILL WELL BELOW FLOOD STAGE
THIS MORNING. WE WILL CONTINUE TO WATCH THEM.

&&

.AVIATION...AREAS OF MVFR CONDITIONS IN RAIN SHOWERS THIS MORNING AS
A COLD FRONT ENTERS SE OREGON THIS MORNING...MOVING EWD ACROSS THE
FORECAST AREA TODAY. SCATTERED THUNDERSTORMS EXPECTED /BETWEEN 18Z
AND 03Z/ AHEAD OF THIS SYSTEM.. MAIN THUNDERSTORM THREAT INCLUDES
HEAVY RAIN...GUSTY AND ERRATIC WINDS...AND SMALL HAIL. TOPS EXPECTED
TO REACH 28K FT. MODERATE SFC WINDS ACROSS SE OR TODAY /GUSTS 25-30
KTS/ WITH LIGHT TO MODERATE WINDS ACROSS SW ID. SFC WINDS MAY BE
STRONGER IN THE VICINITY OF THUNDERSTORMS.

&&

.PREV DISCUSSION...
SHORT TERM...TODAY THROUGH MONDAY...MAIN CHANGE WAS TO ADD MENTION
OF GUSTY WINDS AND SMALL HAIL TO THUNDERSTORMS THIS AFTERNOON.
NEGATIVELY TILTED UPPER LEVEL TROUGH TO LIFT NE ACROSS THE AREA
TODAY. COOL HIGH PRESSURE BUILDS INTO OREGON BEHIND WHAT COULD BE
CALLED A COLD FRONT MOVING ACROSS SW IDAHO IN THE EARLY AFTERNOON.
IR IS ALREADY SHOWING BROADLY DIFFLUENT FLOW WITH WESTERLIES ACROSS
NORTHERN PARTS OF CA/NV AND SOUTH WESTERLIES FROM AROUND MEDFORD
TOWARDS SPOKANE.

3AM RADAR SHOWED WEAK CIRCULATIONS AND SHOWERS AROUND BOISE
LIFTING SLOWLY NE. LARGE SCALE RAIN AREA ACROSS EASTERN OREGON
LOOKS TO LIFT ENE LEAVING MUCH OF THE TREASURE VALLEY AND SRN ID
MOUNTAINS IN AN EARLY DAY BREAK - FAVORABLE FOR HEATING. THAT WITH
THE COOLING ALOFT FROM THE UPPER TROUGH BRINGS 7.5 C/KM LAPSE
RATES FROM BNO TO TWF THIS AFTERNOON...AND THAT IS THE AREA OF
MOST CONCERN FOR STRONGER THUNDERSTORMS. ANOTHER OVERNIGHT BREAK
IS EXPECTED TONIGHT AHEAD OF A WARM FRONTAL SURGE INTO OREGON
MONDAY MORNING AND SW IDAHO LATE MONDAY AFTERNOON. MOIST WESTERLY
FLOW KEEPS HIGHS BELOW AVERAGE FOR EARLY MAY.

LONG TERM...MONDAY NIGHT THROUGH SATURDAY...MODELS ARE IN GOOD
AGREEMENT WITH A BROAD BAND OF STRONG ZONAL FLOW DOMINATING MUCH OF
THE WESTERN U.S. THROUGH THE LONG TERM. THIS WILL CONTINUE THE WET
MILD UNSETTLED AND BREEZY CONDITIONS. SNOW LEVELS WILL STAY MAINLY
BETWEEN 7000 AND 8000 FT MSL. MONDAY NIGHT WILL BRING THE BEST
CHANCE OF PRECIPITATION. STARTING TUESDAY WE HAVE TRENDED
PROBABILITIES TOWARD CLIMATOLOGY BECAUSE OF INCREASING UNCERTAINTY
OF TIMING INDIVIDUAL FEATURES. TEMPERATURES WILL AVERAGE CLOSE TO
SEASONAL NORMALS.

&&

.BOI WATCHES/WARNINGS/ADVISORIES...
ID...NONE.
OR...NONE.

&&

WEATHER.GOV/BOISE

DISCUSSION...LC
AVIATION.....MT
PREV SHORT TERM...VM
PREV LONG TERM....JT
Hazardous weather outlook, May 3, 4:05 AM MDT, 8 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BOISE ID
405 AM MDT SUN MAY 3 2009

IDZ011>016-028>030-ORZ061>064-041015-
WEST CENTRAL MOUNTAINS-LOWER TREASURE VALLEY ID-BOISE MOUNTAINS-
UPPER TREASURE VALLEY-SOUTHWEST HIGHLANDS-WESTERN MAGIC VALLEY-
CAMAS PRAIRIE-OWYHEE MOUNTAINS-SOUTHERN TWIN FALLS COUNTY-
HARNEY COUNTY-BAKER COUNTY-MALHEUR COUNTY-
LOWER TREASURE VALLEY OR-
405 AM MDT SUN MAY 3 2009 /305 AM PDT SUN MAY 3 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
IDAHO...SOUTHWEST IDAHO...WEST CENTRAL IDAHO...NORTHEAST OREGON
AND SOUTHEAST OREGON.

.DAY ONE...TODAY AND TONIGHT

LOOK FOR THUNDERSTORMS TO DEVELOP FOR THE AFTERNOON HOURS. THE
GREATEST INSTABILITY LOOKS TO FORM OVER SOUTHWEST IDAHO FROM THE
TREASURE VALLEY EASTWARD. WIND GUSTS AROUND 50 MPH AND HAIL ARE
POSSIBLE WITH STRONGER CELLS. THIS WEEK IS SEVERE WEATHER
AWARENESS WEEK IN IDAHO OREGON AND WASHINGTON. VISIT OUR WEB SITE
AT WEATHER DOT GOV SLANT BOISE HTTP://WEATHER.GOV/BOISE FOR MORE
INFORMATION.

SPOTTERS SHOULD REPORT ANY SIGNIFICANT WEATHER CONDITIONS THROUGH
ESTABLISHED PROCEDURES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

The office that day

Everything else NWS Boise, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 3, 12:00 PM MDTSevere Thunderstorm WarningBOIGem, Payette45 min
May 3, 1:40 PM MDTSevere Thunderstorm WarningBOIAda, Boise, Elmore35 min
May 3, 2:27 PM MDTSevere Thunderstorm WarningBOIGem, Payette, Washington48 min

Nearby

Tornado Warnings in Idaho, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.